Ohio, 2024Flooding in Ohio, January 28 to 29, 2024
January 28 to 29, 2024 · NWS RLX · 8 events in 4 counties and zones
Rain arrived into the area on January 27th ahead of a low pressure system and continued into the following day as the low progressed overhead. Around 1 to 2 inches of rain impacted portions of southeast Ohio, which had already experienced flooding with another system just days before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain arrived into the area on January 27th ahead of a low pressure system and continued into the following day as the low progressed overhead. Around 1 to 2 inches of rain impacted portions of southeast Ohio, which had already experienced flooding with another system just days before. During the morning of the 28th, this new batch of rain initiated flooding along several creeks, streams, and rivers within the area.
In addition to road closures, gages in Meigs and Washington Counties reported flooding along Duck Creek at Macksburg and below Whipple, the Little Muskingum River at Bloomfield, the Muskingum River at Beverly, and the Shade River near Chester.
Both coverage and intensity of precipitation diminished during the afternoon and evening of the 28th, however moisture wrapping in behind the low continued to support light showers until later that night. Most creeks and streams lowered back into their banks the following morning, but some flooding persisted until the afternoon of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 28, 6:05 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 28, 6:05 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
605 AM EST Sun Jan 28 2024
.SYNOPSIS...
Rain continues moving over the region this morning, lingering
into afternoon. A transition to snow can be expected in the
mountains this evening. Another weak clipper for midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 540 AM Sunday...
Continuing to see showers spawn ahead of the surface low as it
moves over the southern lowlands this morning. Some pockets of
heavier rain and breezy winds may reside within some of these
showers as they continue northeast. Isolated rumbles of thunder
may be possible just due to proximity to the low, but this
remains a minimal chance.
As of 210 AM Sunday...
Key Points:
* Showers and embedded thunderstorms early, then drying out
briefly ahead of a secondary round in the afternoon.
* Flood Watch continues until 10 AM today.
* Rain changes to snow in the mountains later today into
tonight.
* Light accumulations of 1 to 3 inches possible into Monday
morning.
Nearly inverted surface trough extending off of a closed
occluding low pressure system over central KY pushing rain and
even embedded thunderstorms through the area this morning.
Heaviest of the rain will fall the next few hours as it moves
off to the northeast and a dry slot moves in behind it. A few
heavier showers have shown somewhat convective tendencies with
some lightning/rumbles of thunder, likely due to proximity to
the low and a MUCAPE boundary. Largely seeing this activity die
off as moisture moves away from the low.
As the low moves over the region later in the morning, a second
round of rain will move through. Colder air will accompany, so
the threat for thunder will be nearly nonexistent. This round
of rainfall looks to be more stratiform and light with 1hr QPF
amounts in the neighborhood of 0.01 and 0.02 inches. Flood watch
goes until 10 AM today and will currently let it expire on time
unless the afternoon amounts trend higher.
Temperatures will be warmest early this morning and gradually
drop through the day as flow shifts from the south to the west-
northwest. With CAA entering the region ceilings will lower
making for a rather gloomy Sunday afternoon/evening. Rain/snow
mix starts later this afternoon along the mountains of the
mountains, then changes over to mostly snow for the higher
ridges overnight into Monday morning. Amounts will generally be
light between 1-3" for elevations above 3,000 feet; less than
an inch will be picked up in the lower mountainous areas such as
Beckley and Elkins. A brief period of rain/snow mix could be
possible in the western foothills of the mountains, but
accumulations do not look likely as temperatures will not be
quite cold enough.
Lows Monday morning look to drop back into the mid 30s across
the lowlands, with 20s and 30s returning to the mountains.
Colder, more seasonable temperatures and overcast skies look to
stay around going into the short term period.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 AM Sunday...
Key Points:
* Mountain snow lingers through the day on Monday, tapering off
Monday evening.
* Quick moving system later Tuesday into Wednesday morning may
bring another 1-3 inches of snow to the mountains.
Precipitation after sunrise on Monday will mostly be confined to
the mountains and western slopes, and should be all but ended in
lower elevations. The bulk of the snow will have fallen Sunday
night, with the higher peaks likely picking up at most another
half inch to one inch of snow during the day Monday. We'll have
a very brief break in precip across the CWA later Monday night
into Tuesday morning.
Then the next system diving out of central Canada and the
western Great Lakes spreads precip back in from northwest to
southeast Tuesday afternoon and evening. As of right now, it
looks like another case of mountain snow and lower elevation
rain, with 2500ft potentially the cut-off between the haves and
have-nots of snow accumulation. First cut at snow totals would
yield 1 to 3 inches in the higher mountains. With the fast
nature of the system, rain totals at lower elevations generally
look to be under one half inch, and shouldn't cause any issues.
Temperatures will be a roller coaster during this period, with
Monday looking like the coldest day of the week behind the
Sunday system, though highs near to at most 5 degrees below
normal. Cloud cover will help limit it getting cold Monday
night. Southerly flow helps boost temps on Tuesday, with highs
ranging from mid-40s to around 50 at lower elevations and in the
southern coalfields, and 30s to low 40s in the mountains. Temps
will be a few degrees cooler on Wednesday behind the weak
Clipper system, but still near normal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 345 AM Sunday...
The forecast becomes a lot murkier beyond mid-week, as all of
the long-range deterministic models show very different
solutions for how a potential upper trough moving south from
eastern Canada may impact the eastern US. Even looking at the
ensemble data, the spread in temperature forecasts for late week
into next weekend spikes considerably, and the confidence on
timing and southward extent of precip is sorely lacking. For
now the wind forecast in the National Blend shows a frontal
passage later Friday or Friday night - which is entirely
reasonable and roughly splits the difference among the guidance.
But given the uncertainty, POPs are kept low at this time, and
the Chance POPs in the mountains are spread from late Thursday
night into Saturday morning, reflecting the timing uncertainty.
For now, the temperature forecast is slightly above normal on
Thursday and Friday, then dipping Saturday behind the front, but
that could change significantly depending on how the forecast
comes into greater agreement on the timing and strength of the
potential late-week system.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 550 AM Sunday...
Occluding sfc low is currently located over SW'rn WV and is
still spawning some moderate to heavy showers over the western
lowlands and the Mid-Ohio Valley. Getting reports of lightning
within some of these showers approaching PKB, but has been very
fleeting as the atmosphere is not primed to support storms. A
dry slot has also formed across the central lowlands of WV
dividing the more intense westerly showers from stratiform rain
that is being observed in the northeastern mountains.
CIGs and VIS have been fluctuating this morning and models have
not had the best handle on the situation, but most sites are
holding MVFR or low-end VFR. CIGs will continue to vary through
the morning with MVFR being the most common category observed.
Rain will continue this afternoon after a brief respite later
this morning. IFR CIGs and VIS will be likely within or near any
showers that form.
As low pressure center moves overhead and to the NE this
afternoon, colder air moves in behind the low allowing CIGs to
lower to IFR/LIFR within the CAA. With colder temepratures in
place, rain will change over to snow across the mountains this
evening, affecting sites BKW and EKN.
Winds are light and variable, except BKW where a SE'rly wind at
7-12kts has been holding steady. Winds will gradually shift to
the west today and will be breezy at many sites. Gusts this
afternoon could be between 15-20 kts, particularly across the
mountain sites. A low-level jet is moving overhead with this
low, so LLWS has been coded into the TAF of sites that are
experiencing calm winds.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing of CIG/VIS restrictions may vary
from the forecast. Timing and location for RA and TS may also
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 01/28/24
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY H H H H H H H M H H H M
HTS CONSISTENCY H H H H H H M M M H M M
BKW CONSISTENCY H M H H M H H H H H H H
EKN CONSISTENCY L L L H H H M M M M H H
PKB CONSISTENCY M H M H M M H H H H H H
CKB CONSISTENCY M H H H H H H H H H H H
AFTER 12Z MONDAY...
IFR conditions possible in rain and stratus Monday morning,
particularly along the mountains with snow Monday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 AM EST this morning for WVZ005>011-
013>020-024>034-039-040-515>526.
OH...Flood Watch until 10 AM EST this morning for OHZ066-067-075-
076-083>087.
KY...Flood Watch until 10 AM EST this morning for KYZ101>103-105.
VA...Flood Watch until 10 AM EST this morning for VAZ003-004.
&&
SYNOPSIS...FK/LTC
NEAR TERM...LTC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTCHazardous weather outlook, Jan 28, 5:18 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
518 AM EST Sun Jan 28 2024
WVZ516-518>523-525-526-291030-
Southeast Raleigh-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
518 AM EST Sun Jan 28 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Snow this evening into Monday could accumulate 1 to 4 inches. Slick
driving conditions will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow this evening into Monday could accumulate 1 to 4 inches. Slick
driving conditions will be possible. More mountain snow will be
possible Tuesday night into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ039-040-515-517-291030-
Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
518 AM EST Sun Jan 28 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for portions of northern and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Snow this evening into Monday could accumulate up to one inch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow this evening into Monday could accumulate up to one inch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-524-291030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Southeast Pocahontas-
518 AM EST Sun Jan 28 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northeast,
northern, southern and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jan 28, 7:39 AM EST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
739 AM EST Sun Jan 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Flood 4 ESE Marlinton 38.19N 80.02W
01/28/2024 Pocahontas WV Mesonet
A River Gauge on Knapp Creek at Huntersville
reported a stage of 9.1 ft. At 9 ft, homes,
outbuildings, and farmland near Knapp and
Browns creek begin to flood.
&&
JPFlood, Washington
- When
- January 28, 8:57 AM EST to January 29, 12:09 PM EST
- Where
- Washington County, 0.86 mi N of Macksburg to 1.27 mi S of Macksburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.642, -81.471
The gage at Macksburg on West Fork Duck Creek exceeded its bankfull level of 13 feet on the morning of January 28th, then rose to a crest around 14.4 feet overnight. The creek gradually lowered the morning of the 29th and fell back below bankfull early that afternoon. Flooding occurred on Main Street near the creek and in agricultural fields adjacent to the creek.
Flood, Washington
- When
- January 28, 11:30 AM EST to January 29, 1:40 PM EST
- Where
- Washington County, 1.23 mi W of Beverly to 2.01 mi S of Beverly
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 39.552, -81.653
Wolf Creek near Waterford exceeded its banks for a period of time and flooded adjacent farm fields.
Flood, Washington
- When
- January 28, 12:07 PM EST to January 29, 9:05 AM EST
- Where
- Washington County, 0.4 mi W of Bloomfield to 0.84 mi ESE of Wingett Run
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.569, -81.207
The Little Muskingum River gage at Bloomfield exceeded its bankfull level of 16 feet in the early afternoon of January 28th. The river crested just over 20 feet overnight, then fell back below bankfull the following morning. Flooding occurred along Route 26 near the intersection with Route 260.
Flood, Meigs
- When
- January 28, 12:18 PM EST to January 29, 5:38 AM EST
- Where
- Meigs County, 0.41 mi ENE of Keno to 0.14 mi NE of Bashan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.102, -81.863
The Shade River gage near Chester exceeded its bankfull level of 16 feet on the morning of January 28th. The river crested just over 17 feet that afternoon, then gradually lowered below bankfull once again early the next morning. Flooding occurred along Scout Camp Creek Road and at the Sugar Run Creek Bridge. Fields adjacent to the river also flooded.
Flood, Washington
- When
- January 28, 1:05 PM EST to January 29, 5:39 AM EST
- Where
- Washington County, 0.36 mi N of Relief to 0.81 mi WSW of Waterford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.585, -81.681
The Muskingum River gage at Beverly exceeded its minor flood stage of 29 feet the afternoon of January 28th. The river crested just over 30 feet during the evening, then fell back below flood stage early the next morning. Low areas, farmland, and a few homes along the river experienced flooding while the river was out of its banks.
Flood, Gallia
- When
- January 28, 1:30 PM EST to January 29, 9:00 AM EST
- Where
- Gallia County, 1.21 mi WSW of Morgan Center to 1.8 mi N of Blowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.976, -82.292
State Route 554 was closed due to flooding from State Route 160 to North Walnut Street.
Flood, Athens
- When
- January 28, 4:40 PM EST to January 29, 1:30 PM EST
- Where
- Athens County, 0.54 mi N of Stewart to 0.53 mi ESE of Kilvert
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.308, -81.901
State Route 329 was closed in both directions due to flooding between State Route 144 and State Route 550.
Flood, Washington
- When
- January 28, 9:15 PM EST to January 29, 12:45 PM EST
- Where
- Washington County, 1.67 mi SW of Warner to 1.54 mi NW of Stanleyville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.550, -81.438
The Duck Creek gage below Whipple exceeded its bankfull level of 12 feet on the evening of January 28th. The creek crested around 12.6 feet early the next morning, then returned to its banks on the afternoon of the 29th. Flooding occurred near the intersection of Kohl Road and Whipple Run Road. Route 16 also flooded above Stanleyville during this time.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, January 28 to 29, 202427 events
- Flood and High Wind in Alaska, January 28 to 30, 202475 kt wind · 8 events
- Dense Fog in California, January 28, 20247 events
- Flooding in Virginia, January 28 to 29, 20246 events
- Winter Weather in North Carolina, January 28 to 29, 20246 events
- Winter Weather in Vermont, January 28 to 29, 20243 events
- Flooding in Oregon, January 28 to 31, 20243 events
- Heavy Snow in Alaska, January 28 to 29, 20242 events
- Winter Weather in Massachusetts, January 28 to 29, 20242 events
- Heavy Snow and Winter Weather in Tennessee, January 28 to 29, 20242 events
- Heavy Snow in Massachusetts, January 28 to 29, 20242 events
- Winter Weather in Maine, January 28 to 29, 20242 events